Vol. 24, No. 1, 1968

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 328: 1  2
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Vol. 321: 1  2
Online Archive
The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author index
To appear
Other MSP journals
Liouville’s theorem on functions with elementary integrals

Maxwell Alexander Rosenlicht

Vol. 24 (1968), No. 1, 153–161

Defining a function of one variable to be elementary if it has an explicit representation in terms of a finite number of algebraic operations, logarithms, and exponentials, Liouville’s theorem in its simplest case says that if an algebraic function has an elementary integral then the latter is itself an algebraic function plus a sum of constant multiples of logarithms of algebraic functions. Ostrowski has generalized Liouville’s results to wider classes of meromorphic functions on regions of the complex plane and J. F. Ritt has given the classical account of the entire subject in his Integration in Finite Terms, Columbia University Press, 1948. In spite of the essentially algebraic nature of the problem, all proofs so far have been analytic. This paper gives a self contained purely algebraic exposition of the problem, making a few new points in addition to the resulting simplicity and generalization.

Mathematical Subject Classification
Primary: 12.80
Received: 28 February 1967
Published: 1 January 1968
Maxwell Alexander Rosenlicht